Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2008, 11:40 PM CDT for Jefferson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2008, 11:40 PM CDT (04:40 UTC)
- Expired
- Apr 22, 2008, 12:06 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 220440
SVRTOP
KSC087-220530-
/O.NEW.KTOP.SV.W.0030.080422T0440Z-080422T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT MON APR 21 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 1230 AM CDT
* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PERRY...OR 13 MILES NORTHWEST OF LAWRENCE...MOVING NORTHEAST AT 22
MPH.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...
MCLOUTH...
WINCHESTER...
PERRY...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3931 9516 3929 9517 3905 9517 3904 9533
3908 9544 3913 9551 3924 9550 3936 9540
3936 9516
TIME...MOT...LOC 0440Z 236DEG 19KT 3913 9539
$$
BLAIR2 follow-up statements
000
WWUS53 KTOP 220459
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT MON APR 21 2008
KSC087-220530-
/O.CON.KTOP.SV.W.0030.000000T0000Z-080422T0530Z/
JEFFERSON-
1158 PM CDT MON APR 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN JEFFERSON COUNTY...
AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OSKALOOSA...OR 13 MILES WEST OF TONGANOXIE...MOVING
NORTHEAST AT 22 MPH.
LOCATIONS IMPACTED INCLUDE...
MCLOUTH AND WINCHESTER.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3931 9516 3929 9517 3905 9517 3905 9529
3908 9533 3915 9538 3924 9535 3933 9530
3936 9517
TIME...MOT...LOC 0458Z 236DEG 19KT 3918 9529
$$
BLAIR000
WWUS53 KTOP 220506
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT TUE APR 22 2008
KSC087-220516-
/O.CAN.KTOP.SV.W.0030.000000T0000Z-080422T0530Z/
JEFFERSON-
1206 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY HAS
BEEN CANCELLED...
AT 1206 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3931 9516 3929 9517 3905 9517 3905 9529
3908 9533 3915 9538 3924 9535 3933 9530
3936 9517
TIME...MOT...LOC 0506Z 250DEG 24KT 3918 9515
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:33 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 21, 9:33 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 933 PM CDT MON APR 21 2008 .UPDATE... STRONG CAP CONTINUES TO SIGNIFICANTLY HINDER CONVECTIVE SURFACE- BASED DEVELOPMENT WITHIN THE WARM SECTOR. COLD FRONT IS CURRENTLY ANALYZED FROM ST JOSEPHS TO NEAR TOPEKA TO NEAR EMPORIA. FORWARD PROGRESS OF THE SURFACE BOUNDARY HAS SLOWED CONSIDERABLY. SHORTWAVE TROUGH OBJECTIVELY ANALYZED OVER FAR EASTERN COLORADO IS BEGINNING TO ENTER PORTIONS OF WESTERN KANSAS. IT REMAINS TO BE SEEN WHETHER THIS FEATURE WILL PROVIDE THE NECESSARY LIFT AND MID LEVEL COOLING TO GENERATE CONVECTION NEAR AND JUST BEHIND THE SURFACE BOUNDARY. COULD SEE ELEVATED CONVECTION FORM JUST BEHIND THE SURFACE BOUNDARY AS LARGE SCALE ASCENT INCREASES AND IN AN ENVIRONMENT OF WEAKER MLCIN. STILL 1000 J/KG MUCAPE PLUS EXISTS ACROSS THE MAJORITY OF THE CWA. WILL CONTINUE THE SEVERE THUNDERSTORM WATCH AND MONITOR CONVECTIVE TRENDS AS SHORTWAVE TROUGH APPROACHES THE REGION. BLAIR && .PREV DISCUSSION... /ISSUED 342 PM CDT MON APR 21 2008/ DISCUSSION... LATEST WATER VAPOR IMAGERY AND PROFILER DATA SHOWING WEAK RIDGING ACROSS CENTRAL MS VALLEY WITH NEXT SIGNIFICANT SHORTWAVE TO IMPACT THE AREA NOW MOVING THROUGH WESTERN NM. AT THE SFC...A COLD FRONT EXTENDS ACROSS CWA FROM JUST WEST OF HIAWATHA SOUTHWESTWARD TO NEAR MHK TO THE HERINGTON AREA. THIS FRONT IS SLOWING DOWN ON THE SOUTHERN END UP TO NEAR MHK...BUT STILL MAKING BETTER SOUTHEASTWARD PROGRESS ACROSS THE NORTHEAST CWA. MOISTURE FIELD REMAINS STRONGLY CAPPED THIS AFTERNOON TO ANY SFC BASED CONVECTION...ALTHOUGH CHANCES REMAINS THAT IF SFC BASED CONVECTION CAN INITIATE BY EARLY EVENING TO THE SOUTH...IT MAY SPREAD/DEVELOP NORTHEASTWARD INTO THE CWA THROUGH MIDNIGHT AS CAPPING DECREASES WITH THE APPROACH OF SHORTWAVE IN NM. OTHER SCENARIO WOULD BE FOR SCATTERED ELEVATED CONVECTION TO DEVELOP NORTHEASTWARD ACROSS MAINLY THE SOUTHEAST HALF OF THE CWA THIS EVENING AS 850 FLOW BACKS AND INCREASES IN CONJUNCTION WITH THE EXPECTED MID LEVEL COOLING AS SHORTWAVE APPROACHES THE CWA. EITHER WAY...IF THUNDERSTORMS OCCUR...THE CHANCES FOR ACTIVITY BEYOND MIDNIGHT WILL DECREASE AND SHIFT SOUTHEASTWARD WITH TIME AS LOW LEVEL FLOW VEERS AND SHORTWAVE MOVES EAST. WITH CLOUDS LINGERING ACROSS MUCH OF THE SOUTHEAST 2/3 OF THE CWA OVERNIGHT...HAVE EDGED LOWS UP A BIT...BUT STILL IN THE 40S OVER THE NORTHWEST AREAS WHERE CLOUDS WILL DECREASE AND LEANED TOWARDS THE NAM GUIDANCE ALL AREAS. ON TUESDAY...EXPECT ANY PRECIP TO BE SOUTH AND EAST OF EAST CENTRAL KANSAS THROUGH THE DAY...SO HAVE REMOVED LOW POPS ACROSS EAST CENTRAL AS HIGH PRESSURE AND DRIER AIR WITH NORTH/NORTHEAST WINDS CONTINUE TO OVERSPREAD THE SOUTHEAST PORTIONS OF THE CWA. WILL KEEP HIGHS ACROSS THE CWA FROM THE LOW 70S NORTH TO MID 70S EAST CENTRAL. 63 TUESDAY NIGHT MOISTURE WILL BEGIN TO RETURN NORTHWARD ACROSS OKLAHOMA INTO SOUTHERN KANSAS. ON WEDNESDAY DEW POINTS WILL RISE INTO THE MID AND UPPER 50S AS A WARM FRONT MOVES NORTH THROUGH THE DAY. A SHORTWAVE IS FORECAST TO MOVE INTO THE PLAINS IN THE AFTERNOON AND WITH UNSTABLE ATMOSPHERE IN PLACE WILL SEE SOME CHANCES FOR THUNDERSTORMS BY LATE AFTERNOON. NOT SURE IF MUCH WILL GET GOING IN THE MORNING HOURS WITH THE WARM AIR ADVECTION/ ISENTROPIC LIFT OVER THE WARM FRONT. FOR WEDNESDAY NIGHT THROUGH FRIDAY THE FORECAST IS RELATIVELY UNCHANGED WITH AN INCREASE OF PROBABILITY OF PRECIPITATION WITH THE EJECTION OF A COUPLE OF SHORTWAVE TROUGHS THROUGH THE CENTRAL PLAINS. THE FIRST IS ON WEDNESDAY NIGHT INTO THURSDAY THEN THE SECOND LARGER TROUGH MOVES THROUGH LATE THURSDAY INTO FRIDAY. THE SECOND TROUGH WILL MOVE THE COLD FRONT SOUTHEAST ACROSS THE CWA LATE THURSDAY NIGHT. GOOD DYNAMICS ALONG WITH PLENTY OF DEEP MOISTURE IN THE WARM SECTOR WILL LEAD TO SOME LOCALLY HEAVY RAINFALL THROUGH THE PERIOD. FOR SATURDAY THROUGH MONDAY LEANED TOWARD THE CONSISTENT ECMWF AGAIN TODAY AS THE GFS SEEMS A BIT OUT OF PHASE SUNDAY INTO MONDAY. ANOTHER TROUGH WILL MOVE THROUGH THE PLAINS SATURDAY NIGHT AND SUNDAY AND SEND ANOTHER COLD FRONT ACROSS CENTRAL AND EASTERN KANSAS. MOISTURE RETURN AHEAD OF THE FRONT WILL BE SHALLOW AND HAVE INSERTED LOW POPS INTO THE FORECAST AT THIS TIME. SURFACE HIGH BUILDS INTO THE REGION ON MONDAY AND EXPECT A COOLER DAY WITH HIGHS MAINLY IN THE 60S. FOR THE MOST PART THE WEDNESDAY THROUGH SUNDAY PERIOD WILL SEE HIGHS MAINLY IN THE 70S WITH LOWS IN THE 50S. 53 AVIATION... VFR STRATOCU DECK REMAINS ACROSS MOST OF THE CWA WITH BASES 4-5KFT. COLD FRONT VERY CLOSE TO KMHK SHOULD PUSH THROUGH SHORTLY WITH THE FRONT THEN MOVING THROUGH KTOP/KFOE AROUND 00Z. WIND WILL SHIFT TO THE NORTHEAST/THEN NORTH BEHIND THE FRONT...GENERALLY IN THE 8-12KT RANGE. KEPT A THUNDER CHANCE VICINITY ACROSS THE TAF SITES THIS EVENING...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO CARRY A TEMPS OR PROB GROUP. MAY SEE A PERIOD WHERE CEILINGS ARE AOB 3KFT 03Z-08Z TIMEFRAME...BUT FOR THE MOST PART EXPECT CEILINGS TO REMAIN AROUND 3500 FEET THROUGH 12Z TUESDAY...BUT MAY DECREASE THROUGH 18Z. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 99/99
Hazardous weather outlook, Apr 21, 5:05 AM CDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT MON APR 21 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-221015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 505 AM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA AFTER SUNSET. THE BEST CHANCE FOR THUNDERSTORMS EXISTS ALONG AND SOUTHEAST OF A SENECA TO MANHATTAN TO ABILENE LINE. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING AND OVERNIGHT WITH HAIL UP TO THE SIZE OF GOLFBALLS THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS REMAINS ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS TUESDAY MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER SUNSET...ESPECIALLY ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. CAVANAUGH
In the hours before
Special weather statement, Apr 21, 11:31 PM CDT, 9 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1131 PM CDT MON APR 21 2008 KSZ026-220500- JEFFERSON- 1131 PM CDT MON APR 21 2008 THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHERN AND CENTRAL JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY LAKE...WILLIAMSTOWN...OZAWKIE...OSKALOOSA...WINCHESTER AND MCLOUTH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.